HER2-positive Breast Cancer: Jocelyn’s Story - Episode 6

Assessing HER2-positive Breast Cancer Treatment Responses and Managing Side Effects

Julie Fisher, MD, explains how she assesses HER2-positive breast cancer patients for treatment response, what side-effects can occur and how they can be managed.

Julia Fisher, MD: Talking about how we assess response to treatment, we have these post-chemotherapy visits to discuss side effects, how we can optimize people’s health through a very challenging physical process, and where we do a physical examination. How do we know if the chemotherapy is working in the preoperative setting? In the preop setting, we’re primarily reliant on that physical exam. We are looking to see if the tumor is getting smaller, or if it is staying the same size. I am frankly very happy with either of those outcomes. I start to get concerned if I’m able to palpate a tumor that is increasing in size. Again, that would be a reason for me to hold the phone, get some repeat breast imaging, and get the surgeon reinvolved sooner rather than later. We’re going to pivot if we think that the treatment is not working. For the most part, we can expect good responses to this type of chemotherapy, and that complete response rate that we talked and care about, there are different studies that have demonstrated different outcomes; it hovers around 50% for all comers. We see a little bit more of a complete response for people with estrogen and progesterone receptor-negative disease, but that’s OK. For patients who have that hormone-positive disease, we’ve got a whole other leg of treatment in the form of endocrine therapy further down the road.

As far as potential side effects of the regimen that you’re receiving, we use chemotherapeutic agents called Taxotere [docetaxel] and carboplatin, coupled with Herceptin [trastuzumab] and Perjeta [pertuzumab]. Most of the side effects that people experience come from the chemotherapeutic agents. These are nonspecific cancer-killing drugs. Carboplatin and Taxotere are used to treat breast cancer with great benefit. They’re also used to treat a variety of other cancers; they are widely used to treat lung cancer, GI [gastrointestinal] cancer, gynecologic cancer. These are drugs that are targeting a cancer cell’s ability to replicate itself; they’re nonspecific. They’re targeting fast-growing cells, and the side effects that people experience are often a result of that. Hair follicles are quickly dividing, rapidly growing cells, so alopecia or hair loss is something that we commonly see with these drugs. Some patients elect to use an ice cap system that can minimize hair loss or reduce hair loss; that’s a whole different conversation. There are many pros and cons. For some people, hair loss very important, and for other people that is perhaps more trouble than it’s worth; it is a very personal decision there.

Many patients do experience nausea and vomiting with chemotherapy, but thankfully, in the last probably 20 or 25 years we’ve seen such wonderful advances in antinausea medicines. We have a standard antinausea protocol that we give everybody through their port or in their IV [intravenous infusion] before they get chemotherapy, and we have prescription medicines that people take at home as needed. There are some patients who find that works great; for other patients they find that they’re still experiencing nausea or sometimes vomiting, so we fiddle with the regimen and then add things as needed. Many years ago, patients going through chemotherapy spent time in the hospital because they were so dehydrated, and could not keep food and liquids down. Thankfully, this newer age of antinausea medicines has really changed that in a wonderful way.

Something that has always been a priority for oncologists, but is certainly even more so for everyone now, is the effect that chemotherapy can have on the immune system. Chemotherapy temporarily handicaps your immune system by suppressing your bone marrow. The bone marrow is the part of the body that makes blood cells, including the infection-fighting white blood cells. Certainly, during chemotherapy those cells can all become low. If your white cell count is low, your immune system just can’t function as effectively. Again, that’s something that has always been important and has always been a priority, but in this new era of the COVID-19 pandemic, it’s certainly become an area of particular focus and concern, and as much, if not more of a priority than ever to make sure we’re keeping our patients as safe and protected as possible. Taxotere can sometimes cause peripheral neuropathy, which is effectively nerve damage. When people experience that they often describe numbness, tingling, pain, and loss of function that primarily affects the hands and feet. As you alluded to, Jocelyn, sometimes we think that putting your hands and feet in ice may help minimize some of that. The data truly supporting that are still cooking; we don’t know for certain if that’s particularly helpful. However, it’s certainly not harmful so I do encourage my patients to utilize that, what we call cryotherapy, to try to reduce that neuropathy.

Our first HER2-targeted agent, Herceptin, has been shown to sometimes cause a form of heart damage, heart dysfunction that we need to be aware of and that we need to look out for. It happens in a minority of patients, but it happens significantly enough that we want to be aware of it; it’s typically reversible. What we’re really talking about is how well the heart is functioning, how efficiently the heart is squeezing. We can measure that through several tests. Most easily, we do that with an echocardiogram, just like an ultrasound of the heart. What we can sometimes see is that with Herceptin, some patients experience a less efficient and less effective pumping. In most cases with Herceptin, that is temporary, meaning we can stop the Herceptin, wait six to eight weeks, repeat the echocardiogram, and often find that it has gone back to normal. Typically, we are even able to retreat people with Herceptin. However, that is something that we always need to keep in mind. At this center, we check echocardiograms about every three months, whether somebody’s having symptoms or not, just to stay ahead of that curve.

Both pertuzumab and Herceptin target that HER2/neu protein. They hit it at different places, so I think of it as a one-two punch. Interestingly, when pertuzumab was added to the mix, we didn’t notice any increase in the heart issues or the heart toxicity. What we did notice with the addition of pertuzumab was sometimes we see an increase in the incidence of diarrhea. Not everybody experiences that, but I will certainly tell you that a lot of my patients do; I’m going to try to make people aware of that. For people who get stomach bugs due to viruses, the common advice is don’t take anything, you want that virus to run its course and exit your body. Not so with drug-induced diarrhea; we advise people to be generous with things like Imodium [loperamide], prescription strength antidiarrheal medicines, if they need. I would say this is a really broad overview. Clearly, different people are going to have different idiosyncratic side effects.

One thing that I do see that you mentioned previously is this sense of feeling tired and really wiped out. I’d say for most people, that doesn’t last the entire three weeks between administration, but it can be profound and it can really affect people. For somebody like you, Jocelyn, who is young, active, vibrant, and is not used to feeling tired, not used to having to take a rest at the middle of the day, my impression is that it can be very disorienting; it can be upsetting. I know if I get a cold, four days in you start feeling down. It’s hard to not feel well for a protracted period of time. People’s experiences are different; I have patients who struggle mightily with side effects. Sometimes we have to reduce the dose of certain drugs, and sometimes we have to withhold cycles of therapy because people are struggling so significantly. While clearly my priority is to treat the breast cancer as effectively and appropriately as possible, that always has to be balanced against the physician’s mandate to not cause harm.

Transcript edited for clarity.